Thunderstorm Wind, Mercer
- When
- May 23, 12:45 AM EST
- Where
- Mercer County, 4 mi N of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.467, -80.383
Tree tops broken off by wind.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT SAT MAY 22 2004 .DISCUSSION... OVER THE NEXT FEW DAYS, SOUTHWEST WINDS WILL CONTINUE TO KEEP HUMID AIR ACROSS THE UPPER OHIO VALLEY. IN SHORT-TERM, MESO-ANALYSIS OF INSTABILITY AND LIFTING MECHANISMS INDICATES THERE IS THE POTENTIAL FOR THUNDERSTORMS WITH SEVERE AND FLOODING CAPABILITIES. SPC AND HPC DISCUSSIONS CONCUR WITH THIS THINKING. SO FLOOD WATCH EXTENDED UNTIL 8 AM SUNDAY. SOME COUNTIES STILL WITH FLOODING FROM LAST NIGHTS STORMS. IF COMPLEX ENTERING INDIANA HOLDS TOGETHER...IT SHOULD MOVE THROUGH CLOSE TO MIDNIGHT WITH NUMEROUS THUNDERSTORMS. ONLY 1 INCH OF RAIN NEEDED FOR FLOODING TO BEGIN. THE EXTENDED GFS SHOWS THE UPPER FLOW CONTINUING FROM THE SOUTHWEST...SO CHANCE OF THUNDERSTORMS CONTINUES...EXCEPT ONE OR TWO DAYS LATE WEEK. ...GIORDANO && .PRELIMINARY POINT TEMPS/POPS... PITTSBURGH, PA 65 84 66 82 / 50 40 40 40 WHEELING, WV 65 84 66 82 / 50 40 30 30 MORGANTOWN, WV 64 84 65 82 / 40 30 30 30 ZANESVILLE, OH 67 87 67 83 / 40 30 20 30 NEW PHILADELPHIA, OH 66 84 66 82 / 40 40 30 40 FRANKLIN, PA 65 82 66 78 / 60 40 40 40 DUBOIS, PA 65 82 63 78 / 60 40 40 30 LATROBE, PA 65 83 65 79 / 50 40 40 30 BUTLER, PA 65 83 65 81 / 60 40 40 40 INDIANA, PA 66 83 65 79 / 50 40 40 30 OAKLAND, MD 64 80 63 80 / 40 30 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 13 COUNTIES. OH...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 6 COUNTIES. WV...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 3 NORTHERN COUNTIES. MD...NONE. && 11/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 405 PM EDT SAT MAY 22 2004 MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-221017- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD- GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA- JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA- MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 405 PM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIME THREAT IS DAMAGING WIND AND LARGE HAIL. HOWEVER THE THREAT OF TORNADOES CANNOT BE RULED OUT...PARTICULARLY OVER NORTHWESTERN PENNSYLVANIA. THERE IS ALSO A THREAT OF FLOODING FROM HEAVY THUNDERSTORM RAINS. SOME AREAS ALREADY HAVE FLOODING. ANY LOCATION GETTING MORE THAN 1 INCH OF RAIN CAN HAVE FLOODING. A FLOOD WATCH IS IN EFFECT FOR MANY COUNTIES UNTIL 8 AM SUNDAY. THERE CAN BE SHORT PERIODS OF FREQUENT LIGHTNING. THE THUNDERSTORMS WILL BE SCATTERED ACROSS THE UPPER OHIO VALLEY EARLY THIS EVENING. HOWEVER A COMPLEX OF THUNDERSTORMS MOVING EASTWARD OUT OF INDIANA CAN CAUSE MORE NUMEROUS THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE AGAIN ON SUNDAY AND MONDAY. THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION MAY BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 5 E LISBON 40.78N 80.67W
05/22/2004 COLUMBIANA OH EMERGENCY MNGR
SR 154 FLOODED FROM LITTLE BEAVER CREEK.
0930 PM FLOOD DARLINGTON 40.81N 80.42W
05/22/2004 BEAVER PA EMERGENCY MNGR
SR 51 FLOODED. SOME HOUSES STILL ISOLATED BY FLOODING
FROM NORTH FORK LITTLE BEAVER CREEK.
0930 PM FLOOD 3 W NEW CASTLE 41.00N 80.40W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
SEVERAL ROADS...INCLUDING NASHUA RD...STILL FLOODED FROM
THE MAHONING RIVER.
0930 PM FLOOD ELLWOOD CITY 40.86N 80.28W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
SR 351 FLOODED FROM CONNEQUENESSING CREEK.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1013 PM EDT SAT MAY 22 2004 PAZ007>009-013>016-020>023-029-030-230313- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA- INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA- WASHINGTON PA-WESTMORELAND PA- 1013 PM EDT SAT MAY 22 2004 TORNADO WATCH #252 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FOREST INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND
The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree tops broken off by wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399330.